Alert archive / Kansas / Wind Chill Advisories in 2014

Wind Chill Advisory 7, NWS Wichita, KS

December 30, 20145 counties in Kansas

NWS Wichita, KS issued this wind chill advisory at Dec 30, 2014, 4:14 PM CST for 5 counties in Kansas. It took effect at Dec 31, 2014, 4:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2014, 4:14 PM CST (22:14 UTC)
In effect from
Dec 31, 2014, 4:00 AM CST
Expired
Dec 31, 2014, 9:00 AM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 380 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
380 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WWUS43 KICT 302214
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CST TUE DEC 30 2014

...IT WILL BE ANOTHER BITTERLY COLD NIGHT FOR MOST OF CENTRAL
KANSAS WITH POTENTIALLY DANGEROUS WIND CHILLS...

KSZ032-033-047-048-050-311215-
/O.NEW.KICT.WC.Y.0007.141231T1000Z-141231T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING
414 PM CST TUE DEC 30 2014

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 9 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CST WEDNESDAY. 

* WIND CHILL VALUES...FROM 15 BELOW TO 20 BELOW ARE LIKELY!

* OTHER IMPACTS...FROSTBITE IS LIKELY ON UNPROTECTED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND NORTH WINDS
WILL COMBINE TO GENERATE VERY LOW WIND CHILLS. THIS WILL RESULT
IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

ES
2 follow-up statements
908 
WWUS43 KICT 311321
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
721 AM CST WED DEC 31 2014

...DANGEROUS WIND CHILLS THIS MORNING...

KSZ032-033-047-048-050-311500-
/O.CON.KICT.WC.Y.0007.000000T0000Z-141231T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING
721 AM CST WED DEC 31 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...FROM 15 TO 20 BELOW.

* OTHER IMPACTS...WIND CHILLS OF THIS MAGNITUDE CAN LEAD TO THE ONSET
  OF FROSTBITE OR HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THE COMBINATION OF VERY COLD AIR AND
SUSTAINED WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES.
THIS CAN RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$
260 
WWUS43 KICT 311457
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
857 AM CST WED DEC 31 2014

KSZ032-033-047-048-050-311600-
/O.EXP.KICT.WC.Y.0007.000000T0000Z-141231T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...LYONS...STERLING
857 AM CST WED DEC 31 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

WIND CHILLS HAVE RISEN ABOVE ADVISORY THRESHOLDS. THEREFORE THE
WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. IT WILL STILL BE
COLD WITH WIND CHILLS OF ZERO TO 13 BELOW UNTIL EARLY THIS
AFTERNOON...SO DRESS WARMLY WITH A HAT AND GLOVES...AND IN LAYERS
IF PLANNING TO BE OUTDOORS TODAY.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 30, 4:01 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 30, 4:01 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CST TUE DEC 30 2014

.SYNOPSIS...
ISSUED AT 400 PM CST TUE DEC 30 2014

THIS AFTERNOON...SOUTH-CENTRAL KS WAS POSITIONED BENEATH THE RIGHT
ENTRANCE TO AN EXTREMELY POWERFUL 130-150KT 300-MB JET MAX THAT IS
SCOOTING EAST ACROSS THE MID-MS VALLEY. SUCH POSITIONING IS
PLAYING A MAJOR ROLE IN WIDESPREAD PERSISTENT SNOWS ACROSS THESE
AREAS THAT IN A FEW CASES HAVE DISPLAYED SLIGHT INTENSIFICATION.
AS SUCH THE QPF AND SNOWFALLS HAVE BEEN SLIGHTLY INCREASED ACROSS
SOUTH-CENTRAL KS WHERE AN ADDITIONAL 0.5 TO 1 INCH IS LIKELY UNTIL
7-8 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 400 PM CST TUE DEC 30 2014

TONIGHT-EARLY WEDNESDAY MORNING:
FORECAST HIGHLIGHT:
WIND CHILL ADVISORY IS BEING ISSUED FOR RUSSELL...BARTON...LINCOLN
ELLSWORTH AND RICE COUNTIES FROM 5 AM UNTIL 10 AM WEDNESDAY.

AS THE AFORE-MENTIONED UPPER-DECK JET MAX MOVE SLOWLY EAST ACROSS
THE OH VALLEY LATE TONIGHT THE LIGHT SNOW WILL END IN A WEST TO
EAST MANNER. THE FOCUS THEN SHIFTS TO EXTREMELY COLD AIR THAT WILL
CONTINUE TO FILTER AROUND THE EASTERN PERIPHERY OF A STRONG(!)
CANADIAN HIGH PRESSURE DRIFTING SOUTH FROM THE WY/NEBRASKA BORDER
TO ALONG THE CO/KS BORDER. WITH LOWS SETTLING TO BETWEEN ZERO AND
5 BELOW ACROSS CENTRAL KS NORTHERLY WINDS AROUND 10 MPH WOULD BE
SUFFICIENT TO PRODUCE WIND CHILLS FROM 15 BELOW TO 20 BELOW ACROSS
CENTRAL KS EARLY WEDNESDAY MORNING PRIMARILY WEST OF I-135 EARLY
WEDNESDAY MORNING. AS SUCH A WIND CHILL ADVISORY IS BEING ISSUED
FOR THESE AREAS.

WEDNESDAY TO THURSDAY:
WITH THE CANADIAN HIGH SLOWLY WEAKENING AS IT SPREADS SOUTHEAST
ACROSS THE KS/OK WINDS WILL BACK TO WESTERLY AND SLOWLY INCREASE
TO 10 TO 15 MPH BY THURSDAY. GRADUALLY "WARMER" WEATHER IS SLATED
FOR ALL AREAS DURING THESE PERIODS WITH HIGHS REACHING THE LOWER
AND MID 30S ON THURSDAY.

THURSDAY NIGHT TO FRIDAY:
A STRONG(!) NEARLY EAST/WEST ORIENTED UPPER-DECK THAT EXTENDS FROM
SOUTHERN HUDSON BAY TO THE NV/CA BORDER THIS AFTERNOON WILL
EXPERIENCE RAPID & THEREFORE INTENSE UPPER-DECK CYCLOGENESIS AS IT
MOVES SLOWLY SOUTHEAST ACROSS THE CA/NV/AZ TONIGHT. THE INTENSE
UPPER CYCLONE WILL DRIFT V-E-R-Y S-L-O-W-L-Y ACROSS AZ & NM FROM
WEDNESDAY THRU FRIDAY NIGHT. STRONG SURFACE CYCLONGENSIS OCCURRING
OVER THE NORTHWESTERN PLAINS WILL EVENTUALLY PROMOTE MODEST LOWER
DECK MOIST ADVECTION FRIDAY AND FRIDAY NIGHT. THIS WOULD SET THE
STAGE FOR A WINTRY MIX ACROSS PRIMARILY SOUTHEAST KS FRIDAY
AFTERNOON WITH CHANCES INCREASING FRIDAY NIGHT.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 400 PM CST TUE DEC 30 2014

SATURDAY:
THE SURFACE LOW...ALTHOUGH WEAKENING...WILL SWEEP A COLD FRONT SE
ACROSS KS ON SATURDAY WHICH WOULD RESULT IN A WINTRY MIX OF LIGHT
RAIN AND LIGHT SNOW CONTINUING ON SATURDAY.

SUNDAY THRU TUESDAY:
SHOULD PREDOMINANTLY QUIET AS AN INVERTED SURFACE RIDGE WORKS ITS
WAY EAST ACROSS THE NORTHERN & CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1119 AM CST TUE DEC 30 2014

ISENTROPIC LIFT IN THE 280-295K LAYER SHOULD CONTINUE TO GENERATE
AREAS OF FLURRIES AND LIGHT SNOW THIS AFTERNOON...ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS. VSBYS COULD OCCASIONALLY BE IFR TO
MVFR...AND CEILINGS MVFR IN THE SNOW. OTHERWISE...ARCTIC SURFACE
HIGH WILL BUILD SOUTHWARD INTO THE KANSAS REGION TONIGHT INTO
WEDNESDAY MORNING WITH DIMINISHING WINDS. VFR CEILINGS SHOULD BE
PREDOMINANT TONIGHT INTO WEDNESDAY MORNING.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT     5  23  15  36 /  50   0   0  10
HUTCHINSON       1  22  12  35 /  60   0   0   0
NEWTON           2  21  14  34 /  40   0   0   0
ELDORADO         4  23  15  35 /  30   0   0   0
WINFIELD-KWLD    6  24  17  35 /  20   0   0  10
RUSSELL         -4  18   6  33 /  30   0   0   0
GREAT BEND      -2  19   9  33 /  40   0   0   0
SALINA           1  21  11  35 /  20   0   0   0
MCPHERSON        1  21  12  35 /  40   0   0   0
COFFEYVILLE     10  27  17  36 /  10   0  10  10
CHANUTE          7  26  16  37 /  10   0   0  10
IOLA             6  25  15  37 /  10   0   0  10
PARSONS-KPPF     9  26  16  35 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 4 AM TO 9 AM CST WEDNESDAY FOR KSZ032-
033-047-048-050.

&&
Hazardous weather outlook, Dec 30, 4:33 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
433 AM CST TUE DEC 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
433 AM CST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO CONTINUE THROUGH THE EARLY
AFTERNOON HOURS FOR LOCATIONS GENERALLY ALONG AND WEST OF
INTERSTATE 135. FLURRIES ARE EXPECTED OVER THE REMAINDER OF THE
AREA. BETWEEN A TRACE AND AN INCH AND A HALF OF SNOW IS EXPECTED
WITH THE HIGHER AMOUNTS OVER CENTRAL KANSAS.

DANGEROUS WIND CHILLS WILL AFFECT THE ENTIRE AREA TODAY AND
TONIGHT WITH VALUES RANGING FROM ZERO TO 15 BELOW ZERO. THE
LOWEST READINGS WILL BE OVER CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILLS ARE EXPECTED OVER THE ENTIRE AREA WEDNESDAY
MORNING WITH VALUES RANGING FROM ZERO TO MINUS 15 WITH THE LOWEST
READINGS OVER CENTRAL KANSAS.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA LATE IN THE
WEEK...BRINGING INCREASING CHANCES FOR WINTRY PRECIPITATION
ACROSS THE REGION. HOWEVER...THERE REMAINS QUITE A BIT OF
UNCERTAINTY SURROUNDING THE TRACK AND TIMING OF THIS SYSTEM...SO
STAY TUNED FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Local storm report, Dec 30, 3:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CST TUE DEC 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     SNOW             3 N MURDOCK             37.62N 97.92W
12/30/2014  M2.0 INCH        KINGMAN            KS   TRAINED SPOTTER

&&

KED
Local storm report, Dec 30, 3:44 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CST TUE DEC 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     SNOW             WICHITA MID CONTINENT A 37.66N 97.44W
12/30/2014  M0.9 INCH        SEDGWICK           KS   OFFICIAL NWS OBS

            OFFICIAL EVENT TOTAL SNOWFALL SO FAR FOR WICHITA.

&&

KED
Local storm report, Dec 30, 4:11 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CST TUE DEC 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     SNOW             SPIVEY                  37.45N 98.17W
12/30/2014  E2.5 INCH        KINGMAN            KS   TRAINED SPOTTER

            EVENT TOTAL SNOWFALL SO FAR SINCE MONDAY EVENING.

&&

KED

Nearby

Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.